How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask CaliforniaMD Your Own Question
CaliforniaMD
CaliforniaMD, Neurologist (MD)
Category: Neurology
Satisfied Customers: 1495
Experience:  board certified neurologist
20597193
Type Your Neurology Question Here...
CaliforniaMD is online now
A new question is answered every 9 seconds

I have constant buzzing/ringing in my head, what is causing

Customer Question

I have constant buzzing/ringing in my head, what is causing this,forgot to mention am on HRTand was recently commenced on Zoloft for panic/depression,any connection?
Submitted: 6 years ago.
Category: Neurology
Expert:  ewilfong replied 6 years ago.
Dr. Ed Wilfong :

The ringing (tinnitus) is not listed anywhere I can find related to Zoloft. It is usually harmless and passess, often after loud noise or swimming. Call MD if persisits.

Customer:

can it be an indicator of any psychiatric condition?

Dr. Ed Wilfong :

I have opinions on both sides and am honestly not sure. I'll send this to medical if you want.

Customer:

Please do

Dr. Ed Wilfong :

"heard opinions" (mostly anxiety. I personally don't think so unless medication effect.

Customer:

But it only started after taking Zoloft for 1 week or so

Dr. Ed Wilfong :

It could be rare effect that we don't see enough to note. I referred to medical. Not sure how long their response time is.

Customer:

forgot to say,have a histroy of taking wine -roughly half a bottle or so could be daily for a long number of years and have only taken alcohol very moderately with the last 4 yrs. Did drink spirits quite frequently at a younger age, wonder if alcohol has any connection?

Expert:  CaliforniaMD replied 6 years ago.
have you had any tests or ENT evaluation for this?
Expert:  CaliforniaMD replied 6 years ago.
i'm not sure if you got my info request but i can answer your question without this additional information.
there are reports of sertraline (zoloft) causing tinnitus (ear buzzing/ringing) when the drug is discontinued.
some anecdotal reports suggest that it may rarely cause tinnitus when commenced.
interestingly, zoloft and other SSRIs are used to treat tinnitus, as well.
the only was to find out if zoloft is the culprit is to ask your doctor to taper it off.
i'd also consider doing a hearing test and ENT evaluation because high frequency hearing loss, which is common, can cause tinnitus -- if it hasn't been done already.
CaliforniaMD, Neurologist (MD)
Category: Neurology
Satisfied Customers: 1495
Experience: board certified neurologist
CaliforniaMD and other Neurology Specialists are ready to help you
Customer: replied 6 years ago.
would the alcohol have any connection-
Expert:  CaliforniaMD replied 6 years ago.
well, drinking alcohol -- esp. more than socially -- may in some folks make tinnitus worse, in some it can calm it down. it isn't the primary cause, though.